Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Pocatello, ID

September 5, 1997Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 5, 1997, 3:38 PM MDT for Bannock County, Idaho. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 5, 1997, 3:38 PM MDT (21:38 UTC)
Expired
Sep 5, 1997, 4:30 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bannock County, ID

What was reported inside it

TimeReportWhereRemark
Sep 5, 4:20 PM MDTHail 0.75Inkom, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS1 KPIH 052140 RRA
SVRPIH
IDC005-052230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
338 PM MDT FRI SEP 5 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHERN BANNOCK COUNTY
 
DOPPLER WEATHER RADAR INDICATES A SEVERE THUNDERSTORM OVER THE ARBON
VALLEY. THE SEVERE THUNDERSTORM IS MOVING TO THE NORTHEAST AT 15 MPH
AND WILL AFFECT THE JOHNNY AND MINK CREEK AREAS BY 4 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.
 
END/MOLINA/DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:00 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 5, 2:00 PM MDT, 1 hour 38 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT FRI SEP 05 1997

4 KM WATER VAPOR HAS THE WEAK COLD FRONTAL BOUNDARY MOVING THROUGH
CENTRAL AND EASTERN OREGON AT 1330 MDT.  EASTERN IDAHO WILL REMAIN
UNDER A MOIST SOUTHWESTERLY FLOW ALLOWING FOR FURTHER THUNDERSTORM
DEVELOPMENT THIS EVENING.  THE NEGATIVELY TILTED TROUGH WILL KEEP MOST
OF IT/S ENERGY TO THE NORTH AND WEST OF EASTERN IDAHO AS INDICATED IN
SPC/S CONVECTIVE OUTLOOK.  WILL KEEP SCATTERED THUNDERSTORM
DEVELOPMENT THIS EVENING AND BECOMING ISOLATED AFTER SUNSET.  AS THE
TROUGH MOVES TO THE NORTHEAST... THERMAL AXIS WILL SHIFT TOWARDS
EASTERN IDAHO FOR A WARMING TREND IN THE NEXT TWO DAYS.  WEAK COLD
FRONTAL BOUNDARY WILL CONTINUE TO MOVE INTO IDAHO BEFORE GETTING HUNG
UP OVER THE COMPLEX TERRAIN.  THIS WILL KEEP EASTERN IDAHO IN A MOIST
SOUTHWEST FLOW THROUGH SUNDAY WITH SCATTERED AFTERNOON THUNDERSTORM
DEVELOPMENT... ESPECIALLY IN THE UPPER SNAKE HIGHLANDS NEAR THE
FRONTAL BOUNDARY. MOLINA

.WSR88D KSFX...VCP21 OPERATIONAL.

IDA BB 051/083 050/085 049 10423
PIH BB 053/085 053/088 050 10423

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:08 PM MDTSevere Thunderstorm WarningPIHPower52 min
Sep 5, 4:32 PM MDTSevere Thunderstorm WarningPIHCaribou58 min
Sep 5, 5:40 PM MDTSevere Thunderstorm WarningPIHCaribou50 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.